Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Topeka, KS

April 20, 2004Anderson County, Coffey County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 20, 2004, 3:58 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 3:58 PM CDT (20:58 UTC)
Expired
Apr 20, 2004, 4:45 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 202058
SVRTOP
KSC003-031-059-202145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
  NORTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  WEST OF HARRIS...OR ABOUT 23 MILES SOUTHWEST OF OTTAWA...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICHMOND
  PRINCETON
  GREELEY
  RANTOUL
  LANE

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3838 9564 3829 9559 3835 9507 3867 9507

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:40 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 20, 3:40 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT TUE APR 20 2004

.DISCUSSION...

WELL DEFINED UPPER WAVE MOVING THROUGH EARLY THIS EVENING SHOULD
BRING AN END TO CONVECTION OVER EASTERN COUNTIES WITH CLEARING
THEREAFTER. NOT MUCH OF NOTE UNTIL WAA RETURNS LATER TMRW NIGHT WITH
MOISTURE ONLY QUESTIONABLE QUANTITY FOR RESUMPTION OF RAIN. LARGE
SYNOPTIC SCALE SYSTEM EFFECTING AREA BY THURSDAY WITH RAIN AND
THUNDERSTORMS EXPECTED. CLOUDINESS WITH THIS SYSTEM SHOULD BRING
AFTERNOON HIGHS BELOW SEASONAL NORMALS. BEST LIFT MOVES NORTHEAST OF
AREA BY SATURDAY...BUT STILL A LINGERING CHANCE FOR BACKSIDE PCPN.
MODELS NOT IN TOTAL AGREEMENT BY EARLY NEXT WEEK. SAME MODEL RUN TO
RUN IS DIFFERENT TOO. E.G. EARLIER GFS RUNS HAD VERY COOL WEATHER
EARLY NEXT WEEK INTO TUESDAY. BUT 12Z RUN IS WELL ABOVE NORMAL WITH
TEMPERATURES AND MUCH LESS AMPLITUDE TO UPPER PATTERN. FOR NOW,
INTEND TO NOT DEPART TOO FAR ABOVE SEASONAL NORMS. UNTIL OTHERWISE
INDICATED, WILL KEEP IT DRY TOO.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 20, 1:00 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
100 PM CDT TUE APR 20 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-211000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
100 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS SHOULD BE LIMITED TO GENERALLY SOUTHEAST OF THE
KANSAS TURNPIKE THIS AFTERNOON...WITH LARGE HAIL THE MAIN THREAT.
OTHER THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTHEAST KANSAS
THIS AFTERNOON.

THE THREAT FOR SEVERE WEATHER COULD LINGER BRIEFLY INTO THE EVENING
HOURS FOR AREAS GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SEVERAL MORE CHANCES FOR THUNDERSTORMS ACROSS THE AREA
WEDNESDAY NIGHT INTO THE DAYTIME PERIOD SATURDAY. THE BEST CHANCES
FOR THUNDERSTORMS AT THIS TIME APPEARS TO BE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED MAINLY THIS AFTERNOON AND FOR A SHORT TIME
INTO THE EARLY EVENING OVER PARTS OF EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.